Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 207, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 13, 2017, 10:24 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 13, 2017, 10:24 PM CDT (03:24 UTC)
- Expired
- Aug 13, 2017, 11:15 PM CDT
- In force
- 51 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dawson County, NE, Gosper County, NE
The radar
The Grand Island radar (KUEX), 138 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 13, 11:00 PM CDT | HAIL 1.5 | 5 Wsw Johnson Lake, NE | DELAYED REPORT OF HAIL UP TO PING PONG BALL SIZE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1439 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
582
WUUS53 KGID 140324
SVRGID
NEC047-073-140415-
/O.NEW.KGID.SV.W.0207.170814T0324Z-170814T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1024 PM CDT SUN AUG 13 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern Gosper County in south central Nebraska...
Southwestern Dawson County in south central Nebraska...
* Until 1115 PM CDT
* At 1024 PM CDT, severe thunderstorms were located along a line
extending from near Cozad to near Willow Island, moving southeast
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lexington, Cozad and Johnson Lake.
This includes Interstate 80 between mile markers 221 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4082 10015 4091 9988 4069 9961 4059 9998
4070 9998 4070 10007
TIME...MOT...LOC 0324Z 317DEG 17KT 4086 9991 4082 10008
HAIL...1.25IN
WIND...60MPH
$$
Mangels2 follow-up statements
617
WWUS53 KGID 140341
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1041 PM CDT SUN AUG 13 2017
NEC047-073-140415-
/O.CON.KGID.SV.W.0207.000000T0000Z-170814T0415Z/
Gosper NE-Dawson NE-
1041 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN GOSPER AND SOUTHWESTERN DAWSON COUNTIES...
At 1040 PM CDT, a severe thunderstorm was located near Cozad, or 14
miles west of Lexington, moving southeast at 15 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Lexington, Cozad and Johnson Lake.
This includes Interstate 80 between mile markers 221 and 244.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4069 9961 4059 9998 4070 9998 4070 10007
4082 10015 4091 9988
TIME...MOT...LOC 0340Z 331DEG 13KT 4078 10001
HAIL...1.75IN
WIND...60MPH
$$
Mangels412
WWUS53 KGID 140349
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1049 PM CDT SUN AUG 13 2017
NEC047-073-140415-
/O.CON.KGID.SV.W.0207.000000T0000Z-170814T0415Z/
Gosper NE-Dawson NE-
1049 PM CDT SUN AUG 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHEASTERN GOSPER AND SOUTHWESTERN DAWSON COUNTIES...
At 1049 PM CDT, a severe thunderstorm was located near Eustis, or 13
miles west of Lexington, moving southeast at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Johnson Lake.
This includes Interstate 80 between mile markers 225 and 232.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4059 9998 4070 9998 4070 10007 4075 10009
4084 9993 4067 9967
TIME...MOT...LOC 0349Z 336DEG 21KT 4072 9999
HAIL...1.75IN
WIND...60MPH
$$
MangelsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:30 PM CDT, 3 hours 54 minutes earlier.
Area forecast discussion, Aug 13, 6:30 PM CDT, 3 hours 54 minutes before
Area Forecast Discussion National Weather Service Hastings NE 630 PM CDT Sun Aug 13 2017 .SHORT TERM...(This evening through Monday) Issued at 315 PM CDT Sun Aug 13 2017 Confidence on how tonight's thunderstorm activity is not as high as I had yesterday for last night's activity. Model guidance continues to vary as to how convection may develop and evolve tonight. Low clouds have hung around much of the forecast area today, especially over central Nebraska and areas north of I-80 and east of Hwy 183. This has kept temperatures slightly cooler than anticipated with some areas in central Nebraska struggling into the mid to upper 70s. Where clouds have scattered out, temperatures are moving into the low 80s. Tonight: There is a boundary draped across Nebraska from southeast SD to the northeast corner of Colorado. This boundary is likely to be a focus for thunderstorm development, which hasn't changed much since yesterday. The upper level disturbance moving southeastward from the Dakota's will aid thunderstorm development and progression overnight. The HRRR/RUC/NAMnest develop thunderstorms along the boundary this afternoon with the activity taking a dive southward into north central Kansas by evening, with a secondary chance overnight with activity from the High plains. The NAM moves activity out from the High Plains tracking eastward across the state and the GFS fires activity along the boundary and keeps it going over central and south central Nebraska all night long. Have taken a combo of these scenarios for the precipitation potential tonight, but my current thinking is that the NAMNest/HRRR/RUC are handling it better especially with the low cloud cover today. However, despite the cloud cover Mesoanalysis indicates 2000-3000 J/kg CAPE this afternoon. All of this being said, any activity that may develop tonight has the chance of being severe with ample instability and 40-45 kts shear. Large hail and damaging winds are possible. Monday: Depending on how convection evolves tonight will impact any activity tomorrow. Have included a small chance for precipitation throughout the day tomorrow, but confidence is not high that it will materialize or how it will evolve. Highs tomorrow are in the 80s over most locations with some low 90s in north central Kansas. .LONG TERM...(Tuesday through Sunday) Issued at 315 PM CDT Sun Aug 13 2017 The upper level pattern will go from zonal to more southwesterly and back to zonal by the end of the forecast period. The main theme is various chances of precipitation and temperatures near to below normal through the extended. The next best chance for organized precipitation will be along a frontal boundary that moves through the area Tuesday night into Wednesday morning. The upper disturbance associated with this front is fairly strong and think the chances for precipitation are fairly high. Wednesday and beyond, the Central Plains will be under zonal flow, and numerous disturbances will be traversing the area bringing additional precipitation chances. .ECLIPSE... Total Solar Eclipse Monday August 21st around 1pm CDT There are still discrepancies among the guidance in regards to what the overall weather pattern will be over the Central Plains on Monday August 21st. That being said, the main upper pattern is similar with zonal to slight southwesterly flow. Today the ECMWF indicates a chance for precipitation while the GFS/Canadian keep it dry. It is still to early to confidently assess cloud cover. Stay tuned. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Monday) Issued at 630 PM CDT Sun Aug 13 2017 Strong to severe thunderstorms have developed to the northwest of the KEAR/KGRI terminals as of 00z. High-resolution guidance indicates that thunderstorms may impact both terminals and have included a tempo group for thunderstorms between 01-03/04z, with VCTS surrounding that time. These thunderstorms could have some gusty winds, so included gusty winds with the tempo group as well. There could be additional thunderstorms overnight, but expect things to diminish by morning with some mid-level clouds persisting through the day. Winds will remain relatively light and out of the south outside of the times they may be impacted by thunderstorm outflow. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Billings Wright LONG TERM...Billings Wright AVIATION...Billings Wright
Hazardous weather outlook, Aug 13, 3:28 PM CDT, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 328 PM CDT Sun Aug 13 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 142030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 328 PM CDT Sun Aug 13 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Strong to severe storms are possible this afternoon and evening across much of the area, but especially along and west of Hwy 281 in south central Nebraska and north central Kansas. Expect these storms to develop along a boundary in central Nebraska and to track southward. These storms could have hail to golfball size and winds to 60 mph. Additional storms may persist overnight and may be strong, but the majority of severe activity is expected before midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There continue to be chances for showers and thunderstorms throughout the remainder of the forecast period. Thunderstorms that develop on Tuesday may be strong to severe, but beyond that time frame, it is too early to confidently assess the severe potential. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. && More information may be obtained at the following web page: https://www.weather.gov/hastings Billings Wright
In the hours before
Local storm report, Aug 13, 10:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1004 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM HAIL GOTHENBURG 40.93N 100.15W
08/13/2017 E0.88 INCH DAWSON NE TRAINED SPOTTER
&&Local storm report, Aug 13, 10:05 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0958 PM HAIL GOTHENBURG 40.93N 100.16W
08/13/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
&&Local storm report, Aug 13, 10:10 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1010 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM HAIL GOTHENBURG 40.93N 100.15W
08/13/2017 E1.00 INCH DAWSON NE TRAINED SPOTTER
ON GOING.
&&Local storm report, Aug 13, 10:12 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1012 PM CDT SUN AUG 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1008 PM HAIL GOTHENBURG 40.93N 100.16W
08/13/2017 E1.25 INCH DAWSON NE TRAINED SPOTTER
GROUND IS COVERED COMPLETELY WITH HAIL.
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 8:37 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 38 min |
| Aug 13, 9:11 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 49 min |
| Aug 13, 9:34 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 41 min |
| Aug 13, 9:59 PM CDT | Severe Thunderstorm Warning | GID | Buffalo, Dawson | 46 min |
| Aug 13, 10:01 PM CDT | Severe Thunderstorm Warning | GID | Dawson | 44 min |
| Aug 13, 10:59 PM CDT | Severe Thunderstorm Warning | GID | Gosper | 46 min |
| Aug 13, 11:32 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 43 min |
| Aug 13, 11:33 PM CDT | Special Weather Statement | GID | Dawson | 42 min |
| Aug 14, 12:09 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan | 51 min |
| Aug 14, 12:22 AM CDT | Areal Flood Advisory | GID | Furnas, Gosper | 3 hr |
| Aug 14, 12:49 AM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 41 min |
| Aug 14, 1:22 AM CDT | Severe Thunderstorm Warning | GID | Furnas | 38 min |
| Aug 14, 1:29 AM CDT | Flash Flood Warning | GID | Furnas, Gosper | 6 hr |
| Aug 14, 1:37 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 38 min |
| Aug 14, 1:57 AM CDT | Special Weather Statement | GID | Furnas | 48 min |
| Aug 14, 2:13 AM CDT | Severe Thunderstorm Warning | GID | Dawson | 47 min |
| Aug 14, 2:29 AM CDT | Special Weather Statement | GID | Furnas | 46 min |
| Aug 14, 2:34 AM CDT | Areal Flood Advisory | GID | Dawson, Gosper | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.